Hair nightmare!

Hello

I'm having hair nightmares! I started levo 6 weeks ago and my hair is shedding like crazy, it was shedding more than normal on and off before I was diagnosed under active, but now it seems to have gone to a new level of shedding! Before I started levo my hair was very dry, snapping and tangled all the time (I normally have soft fine hair), I have noticed that my hair feels less tangled and softer again though, it's just the shedding that's really freaking me out. Is this a recovery sign? I noticed my nails are looking healthy and are growing strong again and I read somewhere hair and nail health are inter-linked....

I also had my ferritin checked before I took levo and it was 75 so I'm working on raising that too...my Endo also said to take vitamin D for tiredness, although this was 63 at my last check. Just wondered if anyone else had similar issues and whether they resolved them...Thanks :-)

3 Replies

oldestnewest
  • Penguin, Unfortunately hair loss is both a clinical symptoms and also when on levothyroxine. Usually it stops after a while and hair begins to grow again. Sometimes it doesn't and remains thin. This is an excerpt:

    SIDE EFFECTS: Hair loss may occur during the first few months of treatment. This effect is usually temporary as your body adjusts to this medication. If this effect persists or worsens, tell your doctor or pharmacist promptly.

    Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

    Tell your doctor immediately if any of these unlikely but serious effects of high thyroid hormone levels occur: increased sweating, sensitivity to heat, mental/mood changes (such as nervousness, mood swings), tiredness, diarrhea, shaking (tremor), headache, shortness of breath.

    rxlist.com/levoxyl-side-eff...

  • Hi Penguin82

    I only started experiencing hair loss 2 months after starting thyroxine.

    It got worse with dose changes and really only felt normal when I started high dose vit D.

    Unfortunately it has not returned to its pre thyroid state but perhaps my dose is not correct.

  • I have been on T3 only for over a year, and decided to add in some T4 recently (August) to see how I did as have some misgivings about being on T3 only (ie having no storage hormone at all). Not least the constant shortages of T3, and wondering if the rumour of it being cut off altogether on NHS was true (someone on here indicated this recently).

    My hair also began to shed at an alarming rate and I put it down to the T4, but I didn't know it was an accepted side effect of Levo. My hair had improved on T3 only.

    In my case I have supplemented for some time, and been tested, and so such things as Vit D, ferritin, B12 should all be fine.

    I am now thinking of trying NDT and assume that this side effect doesn't happen in the same way?

You may also like...